Alert archive / Wyoming / Special Weather Statements in 2011
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 31, 2011, 3:41 AM MDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2011, 3:41 AM MDT (09:41 UTC)
- Expired
- Aug 31, 2011, 4:30 AM MDT
- In force
- 49 min
- Issued by
- NWS Riverton, WY
The radar
The Billings radar (KBLX), 202 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 3815 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717 WWUS85 KRIW 310941 SPSRIW SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 341 AM MDT WED AUG 31 2011 WYZ001-311030- YELLOWSTONE NATIONAL PARK WY- 341 AM MDT WED AUG 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN TETON COUNTIES IN NORTHWEST WYOMING UNTIL 430 AM MDT... AT 337 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 20 MILES SOUTHEAST OF WEST YELLOWSTONE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... LOWER BASIN LAKE...FOUNTAIN PAINT POT...CRAIG PASS...GOOSE LAKE AND GRAND LOOP RD MADISON TO GRANT AROUND 350 AM MDT. GRAND LOOP RD LAKE TO CANYON...UPPER FALLS...LOWER FALLS...CANYON... MUD VOLCANO...CASCADE LAKE AND GREBE LAKE AROUND 415 AM MDT. DUNRAVEN PASS AROUND 420 AM MDT. MOUNT WASHBURN AROUND 425 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4495 11037 4469 11004 4423 11089 4444 11106 TIME...MOT...LOC 0941Z 230DEG 41KT 4443 11088 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:25 AM MDT, 16 minutes earlier.
Area forecast discussion, Aug 31, 3:25 AM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 325 AM MDT WED AUG 31 2011 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT LONGWAVE TROUGH ALONG THE WEST COAST THIS MORNING WITH A SHORTWAVE ROUNDING THE BASE OVER OREGON. THE TROUGH WILL MOVE INLAND AS THE SHORTWAVE LIFTS NORTHEAST TODAY OVER IDAHO AND MONTANA. THE JET OVERHEAD WILL STRENGTHEN WITH THE SURFACE GRADIENT TIGHTENING AS LEE TROUGH BUILDS IN. IT WILL BECOME QUITE WINDY ACROSS THE ENTIRE AREA TODAY WITH RH'S DIPPING INTO THE LOWER TO MID TEENS. THIS COMBINATION WILL MAKE FOR SOME EXTREME FIRE WEATHER CONDITIONS ACROSS MUCH OF SOUTHWEST AND CENTRAL WYOMING THIS AFTERNOON AND EVENING. NUMEROUS RED FLAG WARNINGS ARE IN EFFECT FROM NOON THROUGH 8 PM TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE MOST AREAS AS THE SHORTWAVE LIFTS THROUGH. GUSTY WINDS AND LIGHTNING WILL BE THE MAIN THREATS. SURFACE LOW WILL MOVE INTO THE DAKOTAS LATE THIS AFTERNOON AND EVENING WITH A FRONT MOVING INTO NORTHERN WYOMING AROUND 00Z. MODELS IN DISAGREEMENT ON HOW FAR SOUTH TO TAKE THE FRONT. NAM TAKES IT UP TO THE DIVIDE WHILE THE GFS ONLY TAKES THROUGH THE BIG HORN BASIN AND JOHNSON COUNTY. AND ON THURSDAY...THE GFS BRINGS THE WIND BACK INTO FREMONT AND NATRONA COUNTIES...WHILE THE NAM KEEPS THE FRONT BANKED IN. WILL SIDE WITH THE NAM FOR NOW GIVEN PAST PERFORMANCE...BUT WILL NEED TO BE WATCHED. THE SOUTH AND EVEN THE CENTRAL...IF THE GFS PANS OUT...WILL LIKELY NEED FIRE WEATHER HIGHLIGHTS. BEHIND THE FRONT...MUCH COOLER AND HUMID AIR WILL MOVE IN WITH SOME LOW CLOUDS POSSIBLE. THE TROUGH MOVES THROUGH IN THE AFTERNOON AND EVENING. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT THURSDAY AND THURSDAY EVENING. A STRONG STORM CANT BE RULED OUT AHEAD OF THE TROUGH WITH THE DYNAMICS AHEAD OF THE TROUGH. MIN TEMPS FRIDAY MORNING WILL BE IN THE 30S AND 40S...WITH EVEN SOME UPPER 20S IN THE WEST VALLEYS AND MOUNTAINS. AREAS OF FROST ARE CERTAINLY POSSIBLE THERE. WINDS PICK BACK UP FRIDAY AS A CLIPPER MOVES THROUGH MONTANA AND THE DAKOTAS. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND FRIDAY NIGHT AS WELL. .LONG TERM...SATURDAY THROUGH WEDNESDAY DRY AND COOLER WEATHER IS FORECAST FOR SATURDAY. A WARMING TREND FOLLOWS SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS RETURN TO THE WEST ON MONDAY...SPREADING INTO CENTRAL WYOMING ON TUESDAY. MEDIUM-RANGE GLOBAL MODELS SHOW GOOD AGREEMENT THROUGH MONDAY WITH INCREASING SPREAD TUESDAY AND WEDNESDAY. ALL MODELS AMPLIFY PATTERN OVER NORTH AMERICAN AND NORTHEAST PACIFIC THROUGH THIS PERIOD WITH DEEP ALEUTIAN LOW ESTABLISHED BY 12Z MONDAY AND DOWNSTREAM RIDGE OVER WESTERN CANADA OVER SOUTHERN ROCKIES UPPER HIGH. MODELS BEGINNING TO CONVERGE WITH ESTABLISHING BLOCKING HIGH OVER THE NORTHWEST U.S./WESTERN CANADA TUESDAY AND WEDNESDAY BUT SHOW A SIGNIFICANT DEGREE OF SPREAD EAST OF THE ROCKIES. 00Z ECMWF BRINGS ENERGY DIVING DOWN FRONT SIDE OF NW RIDGE MUCH FURTHER WEST THAN GFS...THE ECMWF CLOSING OFF AN UPPER LOW OVER EASTERN WYOMING ON WEDNESDAY. GFS KEEPS THIS ENERGY FURTHER EAST WITH A DEEPER TROUGH OVER THE EASTERN U.S. WHILE KEEPING UPPER HIGH OVER SOUTHERN ROCKIES INTACT. PREFERENCE IS FOR THE GFS OVERALL BUT CONFIDENCE IS LOW BEYOND MONDAY. && .AVIATION... VFR CONDITIONS WILL OCCUR TODAY AND TONIGHT. ISOLATED SHOWERS AND STORMS WILL OCCUR OVER THE WEST THIS MORNING THROUGH 18Z. THEN ISOLATED SHOWERS AND STORMS ARE FORECAST AFTER 18Z THROUGH 06Z. GUSTY OUTFLOW WIND WILL BE THE PRIMARY THREAT FROM THE AFTERNOON ACTIVITY. EXPECT WIND SPEEDS TO INCREASE OVER THE AREA AFTER 16Z WITH GUSTY SURFACE WIND THROUGH 02Z. THEN THE WIND WILL GRADUALLY DECREASE AT LOWER ELEVATIONS AFTER 02Z. A WIND SHIFT TO THE NORTH WILL ENTER NORTHERN WY AFTER 02Z...PUSHING SOUTH THROUGH 06Z. && .FIRE WEATHER... CRITICAL FIRE WEATHER DAY FOR MUCH OF WESTERN AND CENTRAL WYOMING ESPECIALLY THIS AFTERNOON AND EVENING. AN APPROACHING TROUGH WILL BRING VERY WINDY CONDITIONS ALONG WITH LOW RH'S IN THE MID TO LOWER TEENS. RED FLAG WARNINGS ARE IN EFFECT FOR ALL AREAS EXCEPT 140...414...415 AND 416 FROM NOON TIL 8 PM TODAY. EVEN THESE AREAS NOT IN THE WARNING WILL SEE THE STRONG WINDS...THOUGH RH'S WILL BE SOMEWHAT HIGHER HERE. HOWEVER...THE FIRE WEATHER DANGER WILL BE QUITE HIGH. THUNDERSTORM COVERAGE WILL BE ISOLATED TODAY WITH STRONG OUTFLOWS AND LIGHTNING POSSIBLE. A COLD FRONT WILL MOVE INTO THE NORTH TONIGHT AND POSSIBLY INTO THE CENTRAL...EAST OF THE DIVIDE. GUSTY WINDS AHEAD OF THE FRONT WILL CONTINUE THURSDAY ACROSS THE WEST AND SOUTH...AND POTENTIALLY IN THE CENTRAL...AS THERE IS UNCERTAINTY INTO HOW FAR SOUTH THE FRONT PROGRESSES THURSDAY MORNING. FIRE WEATHER HIGHLIGHTS WILL LIKELY BE NEEDED OVER THE SOUTH AND POSSIBLY THE CENTRAL. THE TROUGH WILL MOVE ACROSS THE STATE THURSDAY AFTERNOON AND EVENING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT. CHILLY AIR MOVES IN WITH AREAS OF FROST LIKELY OVER THE WEST FRIDAY MORNING. A CLIPPER SYSTEM MOVES ACROSS MONTANA FRIDAY...WITH WINDS INCREASING ONCE AGAIN. WITH VERY DRY AIR STILL IN PLACE...WILL SEE THE FIRE WEATHER DANGER REMAIN HIGH...ESPECIALLY SOUTH AND CENTRAL. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING WYZ275>283-285>289-300. && SHORT TERM...TWB LONG TERM...AEM AVIATION...AR FIRE WEATHER...TWB
Hazardous weather outlook, Aug 30, 8:15 PM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 815 PM MDT TUE AUG 30 2011 WYZ001>020-022>030-311200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 815 PM MDT TUE AUG 30 2011 ...FIRE WEATHER WATCH FOR ALL OF SOUTHWEST AND CENTRAL WYOMING WEDNESDAY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY WESTERN WYOMING...ESPECIALLY DURING THE EVENING HOURS. STRONG WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...ISOLATED THUNDERSTORMS. INCREASED FIRE DANGER DUE TO VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS. THURSDAY...SCATTERED THUNDERSTORMS NORTH AND CENTRAL. SOME STRONGER STORMS ARE POSSIBLE. INCREASED FIRE DANGER SOUTH WITH STRONG...MAINLY DRY COLD FRONT PASSAGE. FRIDAY...INCREASED FIRE DANGER SOUTH AND CENTRAL DUE TO WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS. MONDAY...ISOLATED THUNDERSTORMS SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Aug 31, 2:00 AM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 200 AM MDT WED AUG 31 2011 WYZ012-013-023-024-310900- JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS- 200 AM MDT WED AUG 31 2011 A FEW THUNDERSTORMS WILL PUSH ACROSS THE NORTHERN STAR VALLEY AND SOUTHERN JACKSON HOLE VALLEY THROUGH 4 A.M. THESE STORMS WILL MAINLY TRACK EAST BETWEEN ETNA AND SOUTH JACKSON. THE MAIN HAZARD WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. AEM
Special weather statement, Aug 31, 3:41 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 341 AM MDT WED AUG 31 2011 WYZ001-311030- YELLOWSTONE NATIONAL PARK WY- 341 AM MDT WED AUG 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN TETON COUNTIES IN NORTHWEST WYOMING UNTIL 430 AM MDT... AT 337 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 20 MILES SOUTHEAST OF WEST YELLOWSTONE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... LOWER BASIN LAKE...FOUNTAIN PAINT POT...CRAIG PASS...GOOSE LAKE AND GRAND LOOP RD MADISON TO GRANT AROUND 350 AM MDT. GRAND LOOP RD LAKE TO CANYON...UPPER FALLS...LOWER FALLS...CANYON... MUD VOLCANO...CASCADE LAKE AND GREBE LAKE AROUND 415 AM MDT. DUNRAVEN PASS AROUND 420 AM MDT. MOUNT WASHBURN AROUND 425 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4495 11037 4469 11004 4423 11089 4444 11106 TIME...MOT...LOC 0941Z 230DEG 41KT 4443 11088
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:20 AM MDT | Red Flag Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 18 hr |
| Aug 31, 12:56 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| Aug 31, 2:05 PM MDT | Special Weather Statement | RIW | Teton | 40 min |
| Aug 31, 3:22 PM MDT | Special Weather Statement | RIW | Sweetwater | 38 min |
| Aug 31, 3:23 PM MDT | Special Weather Statement | RIW | Big Horn | 52 min |
| Aug 31, 3:36 PM MDT | Special Weather Statement | RIW | Sweetwater | 39 min |
| Aug 31, 4:21 PM MDT | Special Weather Statement | RIW | Park | 24 min |
| Aug 31, 5:18 PM MDT | Special Weather Statement | RIW | Natrona | 42 min |
Nearby
Special Weather Statements in Wyoming, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.